For about 2 years I've noticed a more forceful than normal heartbeat. I am an in shape 56 yr. male retired medical professional. The beat is NOT fast (50 to 78 bpm), or irregular - just stronger than normal. (positive inotropy) I believe I have a good cardiologist but he is now scratching his head. He has done an ECG, ultrasound, stress echo, holter monitor, 2 weeks "King of Hearts" monitor, sleep apnea work up and sleep study, thyroid and parathyroid work up, also tests for adrenal tumor. (blood and urine catacholamines). I have even had the new cardiac CT scan and have a Ca score of zero! ALL NORMAL. I only very rarely throw a PVC. (they do say I have MILD sleep apnea)
The symptom is more noticeable lying down (I believe many rhythm issues are), the symptom does not change with exercise. I can ride exercise bike for 30 min and weights 30 min. with nothing more than a normal increase in rate. Never any chest pain, or any other symptoms of cardiac problems. The cardio has put me on Atenolol (50 mg in the AM) and that helps. If I skip the dose (as a test) the beat is much more noticeable and strong. I have moderately elevated BP but controlled with medications. I have also had very chronic moderate to severe back pain from a spondy and disc disease.
Overall it is very bothersome, especially when at rest. I am concerned that this could lead to something more severe. Would like to get an actual answer and not simply increase the Atenolol dose to 100mg per day.
What are your ideas? What other tests I should pursue? Could this be a bio-chemical issue (like ion pump etc), OR could I be simply "decompensated" from inconsistent aerobic exercise due to the back issues? I'm happy to pursue next steps at your suggestion.
Once all the tests are normal -- as you report -- there isn't a good answer to why people experience this. I see this several times per year. I do not know of any test that will clarify the issue -- it sounds like you have all of them. What I would tell patients in clinic is that I don't know what is causing it but it is not dangerous. I would try a beta blocker or calcium channel blocker. I don't have any magic answers for this one.
I notice this lately myself and its very disturbing mostly feel it when lying down, I also take atenolol 100mg daily (but in divided doses) cozaar 25mg daily HCTZ 12.5mg daily, metformin 250mg daily(borderline diabetic) Blood glucose well controlled, BP well controlled, also take escitalopram 5mg once daily(lexapro) and clonazepam .25mg twice daily for panic disorder which is just about completely gone, the heart pounding is in no way related to anxiety, but I do notice that if I take Ibuprofen I will get this heart pounding, not fast or irregular but like your heart is so powerful when it beats. I have ankylosing spondylitis and the ibuprofen helps with the pain and stiffness but I've just about pinned down the pounding heart beat to ibuprofen or maybe certain foods, the days I elimated them I don't have the pounding.
THAT is interesting. Over the years of back problems I've taking lots of Ibuprophen. However I've been off of it mostly since surgery. the problem just slowly continues to get worse. I've even cut out caffine and NO effect. According to what I've read General Anxiety Disorder can cause this we well, but I don't feel like I have excessive anxiety.
I wish the doctor had given me SOMETHING to try. The answer will probably come from those of us who experience this and have found an answer.
For what it is worth, I have recently noted an exceptionally strong sensation of heart beat, I can hear it in my ears without assistance of steth or covering an ear, I can feel it in my shoulder blade when sitting against a chair back, I can sometimes see the pulse in my wrist. This is without increased activity, and usually in a period of rest, heart rate is usually 80bpm, a little high for me.
I have concomittantly been experiencing mid-back pain without any degenerative process that I am aware of, just run of the mill back pain. But that is unusual for me. So, there could be an association or it could be pure coincidence that you and tickertock have experienced both palpitations and backpain. I have not taken Ibuprofen.
I have high frequency pvcs (20 to 30,000/day). That is until recently, when I started taking half the smallest dose of acebutolol. The pvcs have greatly diminished, maybe just a couple hundred per day, maybe less some days.
Prior to this I've had 2 holter monitors, several EKGs, 2 stress echos, and this year "just" an echocardiogram. All tests indicate "structurally" normal heart, although the echo this year indicated a change, I now have a mild aortic regurg (which wasn't present two years ago). I am told it may be dependent on who is interpreting the study in comparison. I don't know if that is true or not. I am told this is nothing to worry about, but I think in this area regurgitation is more of a concern (?).
I have not yet mentioned this strong heart beat to my doctor. I have an appointment in one week, but that was established for something else. I will mention it at that time. She always asks "did you feel that pvc?" when she is listening to my heart beat, now I will be able to count every single heart beat for her, it's that strong.
I believe this new symptom, the strong heart beat, is a result of the acebutolol, although it seems it should be the just the opposite!!
I have, also, once before the acebutolol and once while on it, wakened in the wee morning hours with a rapid heart beat (115+/- for several minutes). I'm not sure if this is a panic attack, sleep apnea, or of no consequence. In reading the forum this seems to be happening with some frequency to many posters here. So I'm not sure what to make of it. I believe it would need to be captured on monitor to decide if it's regular sinus tachycardia, or some other rhythm, and so far it happens too infrequently for that to be feasible.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.